Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 6:29 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 2002, 6:29 PM CDT (23:29 UTC)
- Expired
- Sep 2, 2002, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
Counties Portage County, WI, Wood County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 7:09 PM CDT | Hail 0.75 | Junction City, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 2, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 3:30 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON SEP 2 2002 SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM. COLD FRONT NOW INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN... WESTERN WI. MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH SIG MID LEVEL WINDS. BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF OUR AREA BY MID EVENING AS FRONT EXITS THE AREA. HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK. BREEZY CONDITIONS EXPECTED WITH TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE. NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE OVER CENTRAL US. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 6 hours 29 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Sep 2, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT MON SEP 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM UNITY WI 1.00 IN HAIL
09/02/02 MARATHONThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:05 AM CDT | Special Marine Warning | GRB | 115 min | |
| Sep 2, 3:05 AM CDT | Special Marine Warning | GRB | 115 min | |
| Sep 2, 5:38 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 37 min |
| Sep 2, 5:39 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 81 min |
| Sep 2, 6:08 PM CDT | Tornado Warning | GRB | Marathon | 52 min |
| Sep 2, 6:59 PM CDT | Tornado Warning | GRB | Langlade, Marathon, Shawano | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.